Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 64, NWS Lincoln, IL

May 26, 2008Marshall County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 26, 2008, 1:27 AM CDT for Marshall County, Stark County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2008, 1:27 AM CDT (06:27 UTC)
Expired
May 26, 2008, 2:15 AM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Marshall County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 107 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 1:45 AM CDTTSTM WND DMGHenry, ILNUMEROUS LARGE BRANCHES DOWN IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 11:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 260628
SVRILX
ILC123-175-260715-
/O.NEW.KILX.SV.W.0064.080526T0627Z-080526T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
127 AM CDT MON MAY 26 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS...
  EASTERN STARK COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 215 AM CDT.

* AT 127 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE   LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTH OF HENRY 
  TO OSCEOLA...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF   
  PERU TO TO 8 MILES EAST OF KEWANEE...AND WAS MOVING SOUTHEAST AT   
  45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CASTLETON...
  CAMP GROVE...
  BRADFORD...
  SPARLAND...
  LACON...
  HENRY...
  VARNA...
  TOLUCA...

OTHER LOCATIONS IN THIS WARNING INCLUDE...ELMIRA...WYOMING AND
WENONA.

THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 30 AND 41.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY 
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 4125 8966 4116 8963 4117 8933 4111 8933
      4112 8907 4108 8904 4094 8904 4095 8945
      4098 8946 4098 8970 4116 8989 4123 8989
TIME...MOT...LOC 0627Z 293DEG 51KT 4141 8923 4131 8945
          4124 8976

$$

HARDIMAN
2 follow-up statements
000 
WWUS53 KILX 260655
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
155 AM CDT MON MAY 26 2008

ILC123-260715-
/O.CON.KILX.SV.W.0064.000000T0000Z-080526T0715Z/
MARSHALL-
155 AM CDT MON MAY 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR EASTERN MARSHALL COUNTY...

AT 152 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2
MILES NORTHEAST OF VARNA...OR ABOUT 11 MILES EAST OF LACON...MOVING
EAST AT 35 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  WENONA...
  TOLUCA...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

LAT...LON 4108 8904 4094 8904 4094 8923 4095 8923
      4095 8945 4098 8946 4111 8933 4112 8907
TIME...MOT...LOC 0655Z 273DEG 33KT 4106 8917

$$

HARDIMAN
000 
WWUS53 KILX 260712
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
212 AM CDT MON MAY 26 2008

ILC123-260722-
/O.EXP.KILX.SV.W.0064.000000T0000Z-080526T0715Z/
MARSHALL-
212 AM CDT MON MAY 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY
EXPIRES AT 215 AM CDT...

AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4108 8904 4094 8904 4094 8923 4095 8923
      4095 8945 4098 8946 4111 8933 4112 8907
TIME...MOT...LOC 0712Z 273DEG 33KT 4105 8896

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:06 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 26, 12:06 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1206 AM CDT MON MAY 26 2008

.DISCUSSION...
ISSUED 844 PM CDT SUN MAY 25 2008

COMPLEX WEATHER SCENERIO UNDERWAY ACROSS THE MIDWEST THIS EVENING.
CENTRAL ILLINOIS IS IN THE MIDDLE OF AN AREA WHERE THE AIRMASS WAS
STABILIZED FROM CONVECTION EARLIER TODAY. THIS BUBBLE OF MORE STABLE
AIR IS IN THE PROCESS OF BEING ERODED FROM ITS EDGES INWARD TOWARD
OUR FORECAST AREA...WITH SEVERE /OFTEN TORNADIC/ SUPERCELLS JUST TO
OUR NORTHWEST...WEST...AND SOUTH. THE WESTERN BORDER OF THE BOUNDARY
CURRENTLY LIES FROM NEAR OTTUMWA TO KIRKSVILLE THEN SOUTHEASTWARD
INTO SOUTHERN ILLINOIS...AND AN ORGANIZED AREA OF CONVECTION IS
RAPIDLY INCREASING ALONG THIS BOUNDARY WEST OF STL AND WILL LIKELY
CONTINUE EASTWARD/SOUTHEASTWARD WITH THE AID OF A MESOSCALE
CONVECTIVE VORT MAX NEAR VICHY MISSOURI. THE MOST FAVORABLE AREA OF
EXCESSIVE RAINFALL APPEARS TO BE JUST SOUTH OF THE FORECAST AREA.
THEREFORE THE CURRENT FORECAST/POPS LOOK REASONABLE FOR THE EVENING
HOURS. THE MOST LIKELY TIMEFRAME FOR WIDESPREAD RAIN/STORMS WILL
APPEARS TO BE WELL AFTER MIDNIGHT AS THE MCS CURRENTLY DEVELOPING
OVER N/E KANSAS MOVES EAST OVERNIGHT.

04
&&

.AVIATION...
ISSUED 1206 AM CDT MON MAY 26 2008

THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ACROSS CENTRAL
ILLINOIS EARLY THIS MORNING AS A SQUALL LINE OVER SERN IA AND NRN MO
MOVES EAST. STRONG OUTFLOW WINDS WILL BE POSSIBLE. PRECIPITATION
WILL THEN WEAKEN BUT REMAIN WIDESPREAD 14Z-18Z MON. SHOWERS WILL
THEN BE ON MORE OF A SCATTERED BASIS MONDAY AFT 18Z...WITH
ADDITIONAL NEW THUNDERSTORM DEVELOPMENT AGAIN LIKELY AFTER 22Z MON.
GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION...WITH LOWER
CONDITIONS AND VARIABLE SURFACE FLOW NEAR STORMS. MAIN SYNOPTIC COLD
FRONT WILL BEGIN TO PUSH INTO NORTH-CENTRAL ILLINOIS AFTER 00Z
TUE...AND WILL LIKELY REACH PIA BY AROUND 03Z.

&&

.PREV DISCUSSION...
ISSUED 300 PM CDT SUN MAY 25 2008

MAIN CONCERNS REVOLVE AROUND CHANCES OF SEVERE WEATHER TONIGHT AND
MONDAY. GUIDANCE HAS BEEN OF LITTLE HELP WITH TIMING AND COVERAGE OF
CONVECTION IN THE LAST DAY AND A HALF...AND THERE IS NO REASON TO
EXPECT ANY BETTER THROUGH TUESDAY. GENERAL TRENDS IN THE MODELS ARE
RELATIVELY SIMILAR...WITH THE WARM FRONT PASSING EAST ACROSS OUR
AREA THIS AFTERNOON AND EVENING...AND A COLD FRONT DROPPING
SOUTHEAST THROUGH C IL MON NIGHT AND TUESDAY. HOWEVER...THE FINER
DETAILS ARE MUDDY AT BEST. WILL TRY TO KEEP THINGS RELATIVELY
CONSISTENT... WITH ONLY SOME MINOR ADJUSTMENTS TO POPS.

SHORT TERM...TONIGHT THROUGH TUESDAY.
MOST OF THE MODELS WERE GOING DRY THIS EVENING...WITH HIGHER CHANCES
LATE TONIGHT...AND THE BEST CHANCES ON MEMORIAL DAY. THE NCEP 4KM
WRF HAS NOTHING UNTIL NEAR 12Z...WHILE THE UCAR 3KM WRF HAS A STRONG
SQUALL LINE BLASTING ACROSS CENTRAL AND N IL STARTING THIS EVENING.
CURRENT SATELLITE AND RADAR TRENDS SHOW A SCENARIO SOMEWHAT CLOSER
TO THE 3KM WRF...BUT NOT NEAR AS WIDESPREAD OF COVERAGE IS EXPECTED
TONIGHT.

THE LATEST RADAR AND SATELLITE SHOW STORMS ARE POISED TO CONTINUE
ACROSS OUR FAR S...AND ALSO TO DEVELOP TO OUR WEST IN AN AREA OF
BOUNDARIES... FAVORABLE INSTABILITY AND MOISTURE. THOSE STORMS WILL
LIKELY MOVE EAST LATE THIS AFTERNOON AND EVENING...WITH A FEW SEVERE
HAIL AND WIND EVENTS POSSIBLE. SPC HAS A MESO DISC OUT FOR AREAS
JUST SW OF US...WITH A WATCH POSSIBLE.

I INCREASE POPS TO CHC THIS EVENING ALL ALONG OUR W AND S CWA
BORDER...AND KEPT SCHC ELSEWHERE. I MAY NEED TO ADJUST THAT UP IN
THE FAR SOUTH IF THE LINE OF STORMS REMAINS ACTIVE THROUGH ISSUANCE
TIME.

A TOUGH CALL ON HOW STRONG THE STORMS MAY BECOME LATE TONIGHT...AS
THE GFS AND NAM BOTH HAVE OUR ENTIRE CWA DRY UNTIL MID MORNING ON
MEMORIAL DAY. RUC13 HAS NOTHING THIS EVENING AND HINTS AT STORMS
HOLDING OFF UNTIL 09Z OR SO...BASED ON FCST TRENDS THROUGH 06Z.

I REDUCED THE AREA OF LIKELY POPS AFTER MIDNIGHT TO JUST NW OF THE
IL RIVER...WITH CHC POPS CENTRAL AND SCHC SOUTH OF I-70.

MEMORIAL DAY CONTINUES TO LOOK LIKE THE MOST ACTIVE PERIOD FOR
STORMS... SO I LEFT LIKELY POPS EVERYWHERE ALL DAY. THE FOCUS FOR
STORMS APPEARS TO BE THE 35KT H85 LLJ ARRIVING DURING THE
MORNING...AND DISSIPATING LATE IN THE DAY. THE COLD FRONT WILL
MOSTLY LIKELY REMAIN WEST OF US ALL DAY...JUST REACHING THE MISS
RIVER BY 00Z TUES. DEPENDING ON HOW LIMITED OUR SUNSHINE IS FROM
LATE NIGHT EARLY MORNING CONVECTION...MUCAPES MAY CLIMB NEAR 3K J/KG
DURING THE AFTERNOON. HELICITY AND EHI VALUES CLIMB FOR MID DAY AND
AFTERNOON AS WELL. A FEW ROTATING STORMS WILL BE POSSIBLE. WE REMAIN
IN THE SLGT RISK FOR SEVERE STORMS ON DAY 2/MEM DAY AHEAD OF THE
FRONT.

MON NIGHT THE FRONT WILL PROGRESS ACROSS THE CWA...WITH CONVECTION
POSSIBLE AT ANY POINT ALONG ITS TRAVELS. CONVECTIVE INITIATION MAY
BE TIED TO LINGERING BOUNDARIES FROM THE DAYTIME CONVECTION...AND
THE TIMING AND RECOVERY PERIOD FROM DAYTIME CONVECTION. FOR
NOW...DUE TO THE FRONT MOVING SLOWER THAN EXPECTED...I EXPANDED THE
LIKELY POPS FARTHER NORTH IN OUR CWA. SO ALL BUT THE FAR NORTH IS IN
LIKELY POPS MON NIGHT.

BY 12Z TUES...THE FRONT SHOULD BE NEAR I-70 AND PROGRESSING SOUTH. I
LEFT LIKELY POPS FOR THE FAR SE ZONES WITH CHC POPS EVERYWHERE ELSE.
THE MODELS CONTINUE TO HAVE CONVECTIVE FEEDBACK PROBLEMS...MAKING
FOR A TOUGH FORECAST ON STORM COVERAGE. DID NOT GO AS HIGH ON POPS
AS THE QPF FIELDS MIGHT INDICATE...AND WENT CONSERVATIVE WITH CHC
POPS IN MOST AREAS. HAVING A HARD TIME WITH THE AMOUNT OF STORM
ACTIVITY THAT FAR NORTH OF THE FRONT AND SECONDARY LOW THAT TRACKS
UP THE FRONT ON TUESDAY. WILL KEEP AN EYE ON THE SECONDARY LOW...AS
THAT MAY PLAY A LARGER ROLL IN WHY POPS EVENTUALLY GET BUMPED HIGHER
WITH LATER RUNS.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
AFTER A FEW SHOWERS LINGER IN OUR FAR SOUTH ON TUESDAY
EVENING...MUCH COOLER CONDITIONS ARE EXPECTED BEHIND THE COLD FRONT.
MORNING LOWS ON WED AND THUR WILL BE BELOW NORMAL...AND DAYTIME
HIGHS WILL FOLLOW SUIT. I TRENDED TEMPS DOWN FOR NOW...BUT MOS GUID
IS 5 TO 7 DEG COLDER THAN WHAT I HAVE FOR HIGHS ON WED AND THUR...SO
MORE TRIMMING MAY BE NEEDED LATER.

THE NEXT CHANCE OF PRECIP APPEARS TO BE FRI NIGHT AND SATURDAY AS A
WARM FRONT LIFTS NORTH THRU IL. I ADDED SOME CHC POPS IN THE FAR NW
ZONES ON FRI...AND LEFT THE CHC POPS FOR FRI NIGHT AND SATURDAY AS
THEY WERE FOR THE MOST PART.

EVENTUALLY A WARM UP IS EXPECTED FOR SUNDAY...AS LOW PRESSURE TRACKS
BY TO THE NORTH.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 3:12 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT SUN MAY 25 2008

ILZ027>031-036>038-040>057-061>063-066>068-071>073-261100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
312 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

MORE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT INTO EARLY
MONDAY MORNING AS A FRONT STALLS OUT ACROSS THE AREA. SOME OF THE
STORMS COULD BECOME SEVERE...BRINGING LARGE HAIL...WINDS IN EXCESS
OF 60 MPH...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL LINGER INTO TUESDAY EVENING AS
THE FRONTAL BOUNDARY SLOWLY PUSHES SOUTH OF THE AREA. A FEW STORMS
MAY BE SEVERE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

HJS

In the hours before

Local storm report, May 25, 11:04 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1104 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     NON-TSTM WND DMG MOUNT ZION              39.78N 88.88W
05/25/2008                   MACON              IL   EMERGENCY MNGR

            POWER POLES SNAPPED

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:34 PM CDTSevere Thunderstorm WarningILXMorgan, Scott41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.